Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Memphis, TN

March 22, 2005Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 22, 2005, 9:25 PM CST for Hardin County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 9:25 PM CST (03:25 UTC)
Expired
Mar 22, 2005, 10:15 PM CST
In force
50 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 230326
SVRMEG
TNC071-230415-
/O.NEW.KMEG.SV.W.0045.050323T0325Z-050323T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1015 PM CST

* AT 920 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF SHILOH...OR ABOUT 7 MILES NORTHEAST OF CORINTH...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
  DAM...CRUMP...SAVANNAH...WALNUT GROVE AND OLIVE HILL.

.THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3521 8840 3500 8839 3504 8800 3529 8800
      3540 8807

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:30 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Local storm report, Mar 22, 7:31 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CORINTH                 34.94N 88.52W
03/22/2005  0.25 INCH        ALCORN             MS   COUNTY OFFICIAL

            HARPER RD MALCO CINEMA

0710 PM     HAIL             15 SE JACKSON           35.48N 88.64W
03/22/2005  0.88 INCH        CHESTER            TN   PUBLIC

0707 PM     HAIL             1 E KENTON              36.20N 89.00W
03/22/2005  0.50 INCH        GIBSON             TN   TRAINED SPOTTER

0708 PM     HAIL             15 SE JACKSON           35.48N 88.64W
03/22/2005  0.88 INCH        CHESTER            TN   TRAINED SPOTTER

0707 PM     FUNNEL CLOUD     TRENTON                 35.97N 88.94W
03/22/2005                   GIBSON             TN   TRAINED SPOTTER

0704 PM     HAIL             3 SW HENDERSON          35.41N 88.69W
03/22/2005  1.00 INCH        CHESTER            TN   EMERGENCY MNGR

0708 PM     HAIL             3 S DYERSBURG           36.00N 89.38W
03/22/2005  1.00 INCH        DYER               TN   TRAINED SPOTTER

0420 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
03/22/2005  1.00 INCH        TUNICA             MS   PUBLIC

0420 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N 90.32W
03/22/2005                   TUNICA             MS   PUBLIC

&&

WER
Special weather statement, Mar 22, 7:56 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CST TUE MAR 22 2005

MSZ002-230215-

MARSHALL MS-
756 PM CST TUE MAR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MARSHALL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF BETHLEHEM AT
756 PM CST...MOVING NORTHEAST AT 55 MPH. PEA SIZE HAIL WILL BE
LIKELY WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MARSHALL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Mar 22, 8:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CORINTH                 34.94N 88.52W
03/22/2005  0.75 INCH        ALCORN             MS   LAW ENFORCEMENT

&&

WER
Local storm report, Mar 22, 8:02 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             15 S SAVANNAH           35.01N 88.24W
03/22/2005  1.00 INCH        HARDIN             TN   EMERGENCY MNGR

            6650 HWY 57, COUNCE, TN

0734 PM     HAIL             15 S SAVANNAH           35.01N 88.24W
03/22/2005  1.00 INCH        HARDIN             TN   TRAINED SPOTTER

            COUNCE TN

0730 PM     HAIL             N TROY                  36.34N 89.16W
03/22/2005  0.75 INCH        OBION              TN   TRAINED SPOTTER

0729 PM     HAIL             3 SE UNION CITY         36.39N 89.01W
03/22/2005  1.00 INCH        OBION              TN   EMERGENCY MNGR

            HWY 22 AT MIDWAY 3 VEHICLE ACCIDENT DUE TO SLICK ROADS
            CAUSED BY HAIL.

&&

WER
Local storm report, Mar 22, 8:35 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WALDENBURG              35.56N 90.93W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

            SMALL LIMBS DOWN

0530 PM     HAIL             SENATOBIA               34.62N 89.97W
03/22/2005  0.25 INCH        TATE               MS   TRAINED SPOTTER

0530 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  0.25 INCH        MADISON            TN   TRAINED SPOTTER

            HOLLYWOOD DRIVE

0547 PM     HAIL             OSCEOLA                 35.70N 89.99W
03/22/2005  1.00 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 8:37 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
837 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             JONESBORO               35.82N 90.69W
03/22/2005  0.75 INCH        CRAIGHEAD          AR   TRAINED SPOTTER

            REPORTED BY SPOTTER.

0600 PM     HAIL             BYHALIA                 34.86N 89.69W
03/22/2005  0.88 INCH        MARSHALL           MS   TRAINED SPOTTER

            HIGHWARY 309

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:19 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley41 min
Mar 22, 6:26 PM CSTSevere Thunderstorm WarningMEGHardeman36 min
Mar 22, 6:30 PM CSTSevere Thunderstorm WarningMEGDyer, Lauderdale30 min
Mar 22, 6:56 PM CSTSevere Thunderstorm WarningMEGObion, Weakley34 min
Mar 22, 6:57 PM CSTSevere Thunderstorm WarningMEGChester33 min
Mar 22, 6:59 PM CSTTornado WarningMEGCrockett, Dyer, Gibson31 min
Mar 22, 7:13 PM CSTSevere Thunderstorm WarningMEGHardin, McNairy47 min
Mar 22, 7:29 PM CSTTornado WarningMEGGibson46 min
Mar 22, 7:34 PM CSTSevere Thunderstorm WarningMEGDecatur, Hardin, Henderson26 min
Mar 22, 8:49 PM CSTSevere Thunderstorm WarningMEGMcNairy41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.